Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 5, NWS Atlanta, GA

January 3, 2020Gwinnett County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 3, 2020, 8:29 AM EST for Gwinnett County, Georgia. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Jan 3, 2020, 8:29 AM EST (13:29 UTC)
Expired
Jan 3, 2020, 3:42 PM EST
In force
7 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Suwanee Creek at Suwanee (SWEG1). The gauge peaked at 8.63 ft at Jan 4, 2020, 12:00 AM EST.

actionminormoderate051001/0301/04
Action stage
7 ft
Minor stage
8 ft
Moderate stage
11 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02334885, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

187 
WGUS42 KFFC 031329
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
829 AM EST Fri Jan 3 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Suwanee Creek near Suwanee affecting Gwinnett County


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC135-031925-
/O.NEW.KFFC.FL.W.0005.200103T1329Z-200103T1925Z/
/SWEG1.1.ER.200103T1325Z.200103T1325Z.200103T1325Z.NO/
829 AM EST Fri Jan 3 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Suwanee Creek near Suwanee.
* From this morning until this afternoon.
* At 8 AM Friday the stage was 7.9 feet...and rising.
* Flood stage is 8 feet.
* At 8 feet...Flood Stage is reached. Minor flooding begins along 
  the creek upstream and downstream from the gage at U S Highway 23 
  or Buford Highway. Portions of the Suwanee Creek Park off of 
  Suwanee Creek Trail begin to flood to Martin Farm Road. This will 
  also include areas behind the Suwanee Elementary School and the 
  George Pierce Park.
  

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409             

$$
3 follow-up statements
390 
WGUS82 KFFC 031352
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
852 AM EST Fri Jan 3 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Big Creek near Alpharetta affecting Forsyth and Fulton Counties 

  Suwanee Creek near Suwanee affecting Gwinnett County 

 
GAC117-121-040351-
/O.EXT.KFFC.FL.W.0002.000000T0000Z-200105T0824Z/
/APHG1.1.ER.200103T0054Z.200104T0000Z.200105T0224Z.NO/
852 AM EST Fri Jan 3 2020

...Flood Warning extended until late Saturday night...The Flood 
Warning continues for
  The Big Creek near Alpharetta.
* Until late Saturday night.
* At 7 AM Friday the stage was 7.7 feet...and rising.
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 7 feet.
* The river will continue rising to near 8.2 feet by this evening. 
  The river will fall below flood stage Saturday late evening.
* At 8 feet...Minor flooding continues to expand further into the 
  woodlands and fields along the creek from near Cumming in south 
  Forsyth County to Alpharetta and Roswell in north Fulton County. 
  Additional portions of The Big Creek Greenway have minor flooding 
  with 1 to 2 feet of water. Most of the walking and biking paths 
  will be closed...especially upstream and downstream from the gage 
  on Kimball Bridge Road and near Rock Mill Park. Portions of the 
  YMCA Campground off Preston Ridge Road will flood.
  

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$

GAC135-040100-
/O.EXT.KFFC.FL.W.0005.000000T0000Z-200104T0100Z/
/SWEG1.1.ER.200103T1325Z.200103T1800Z.200103T1900Z.NO/
852 AM EST Fri Jan 3 2020

...Flood Warning extended until this evening...The Flood Warning 
continues for
  The Suwanee Creek near Suwanee.
* From this morning until this evening.
* At 8 AM Friday the stage was 7.9 feet...and rising.
* Minor flooding is forecast to begin shortly.
* Flood stage is 8 feet.
* Forecast to rise above flood stage shortly and continue to rise 
  to near 8.2 feet by this afternoon.The river will fall below flood
  stage by this afternoon.
* At 8 feet...Flood Stage is reached. Minor flooding begins along 
  the creek upstream and downstream from the gage at U S Highway 23 
  or Buford Highway. Portions of the Suwanee Creek Park off of 
  Suwanee Creek Trail begin to flood to Martin Farm Road. This will 
  also include areas behind the Suwanee Elementary School and the 
  George Pierce Park.
  

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409             

$$
694 
WGUS82 KFFC 031559
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1059 AM EST Fri Jan 3 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Big Creek near Alpharetta affecting Forsyth and Fulton Counties 

  Suwanee Creek near Suwanee affecting Gwinnett County 

 
GAC117-121-040559-
/O.EXT.KFFC.FL.W.0002.000000T0000Z-200105T1200Z/
/APHG1.1.ER.200103T0054Z.200104T0000Z.200105T0600Z.NO/
1059 AM EST Fri Jan 3 2020

...Flood Warning extended until Sunday morning...The Flood Warning 
continues for
  The Big Creek near Alpharetta.
* Until Sunday morning.
* At 10 AM Friday the stage was 8.3 feet...and rising.
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 7 feet.
* The river will continue rising to near 8.7 feet by this evening. 
  The river will fall below flood stage early Sunday morning.
* At 8 feet...Minor flooding continues to expand further into the 
  woodlands and fields along the creek from near Cumming in south 
  Forsyth County to Alpharetta and Roswell in north Fulton County. 
  Additional portions of The Big Creek Greenway have minor flooding 
  with 1 to 2 feet of water. Most of the walking and biking paths 
  will be closed...especially upstream and downstream from the gage 
  on Kimball Bridge Road and near Rock Mill Park. Portions of the 
  YMCA Campground off Preston Ridge Road will flood.
  

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$

GAC135-040559-
/O.EXT.KFFC.FL.W.0005.000000T0000Z-200104T1200Z/
/SWEG1.1.ER.200103T1325Z.200104T0000Z.200104T0600Z.NO/
1059 AM EST Fri Jan 3 2020

...Flood Warning extended until Saturday morning...The Flood Warning 
continues for
  The Suwanee Creek near Suwanee.
* Until Saturday morning.
* At 10 AM Friday the stage was 8.3 feet...and rising.
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 8 feet.
* The river will continue rising to near 9 feet by this evening. 
  The river will fall below flood stage after midnight Saturday.
* At 8 feet...Flood Stage is reached. Minor flooding begins along 
  the creek upstream and downstream from the gage at U S Highway 23 
  or Buford Highway. Portions of the Suwanee Creek Park off of 
  Suwanee Creek Trail begin to flood to Martin Farm Road. This will 
  also include areas behind the Suwanee Elementary School and the 
  George Pierce Park.
  

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409             

$$
466 
WGUS82 KFFC 032042
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
342 PM EST Fri Jan 3 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Suwanee Creek near Suwanee affecting Gwinnett County

 
GAC135-032112-
/O.CAN.KFFC.FL.W.0005.000000T0000Z-200104T1200Z/
/SWEG1.1.ER.200103T1325Z.200103T1700Z.200103T2000Z.NO/
342 PM EST Fri Jan 3 2020

The Flood Warning is cancelled for
  The Suwanee Creek near Suwanee.
* This takes effect immediately.
* At 3PM Friday the stage was 7.9 feet...and falling.
* Flood stage is 8.0 feet.
* The creek/river will continue to fall.
* At 8 feet...Flood Stage is reached. Minor flooding begins along 
  the creek upstream and downstream from the gage at U S Highway 23 
  or Buford Highway. Portions of the Suwanee Creek Park off of 
  Suwanee Creek Trail begin to flood to Martin Farm Road. This will 
  also include areas behind the Suwanee Elementary School and the 
  George Pierce Park.

  

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 3, 6:46 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 3, 6:46 AM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
646 AM EST Fri Jan 3 2020

.UPDATE...

Updated to include areas of dense fog across the wedged zone of
north Georgia and have advisory out until 10am. Also adjusted some
pop trends this morning given more convective banding occurring
in western portions of the area that could have some embedded
isolated lightning. Previous discussion follows.

Also 12z Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 330 AM EST Fri Jan 3 2020/

SHORT TERM /Today through Saturday/...

Complex fcst continues today into Saturday given multiple forcing
features. Warm front associated with developing sfc low to the west
is progressing northward this morning while a lingering wedge keeps
a rather tight thermal gradient across the eastern Atlanta metro
back toward Athens and farther north. More stratiform precip has
been rather light back in the northwestern tier of the CWA, though
there is more indication of convective banding further south - see
Hydrology section below for more details.

Aside from the heavy rain/flooding threats, there is enough progged
instability today generally south of the I-85 corridor to have
thunderstorm potential with strong wind threat from enhanced
downdrafts aided by hydrometeor loading. SPC Day 1 Outlook continues
to have a Marginal risk across this portion of our CWA as well.

Somewhat occluded fropa looks to occur late today across the NW,
then exit the SE by late this evening/early Saturday, though the
amplified upper trough axis won't swing across the region until late
Saturday/early sunday. Have therefore continued chance pops for
showers across most of the area in the morning and then have a
gradual decrease to be more confined to north GA by the afternoon.
With the cold core advecting into the north and some lingering low
level moisture, thermal profiles still support some brief rain
shower to snow shower transition and by Saturday late afternoon into
evening, some light snow accumulations under half an inch cannot be
ruled out in the higher peaks of northeast GA.

Temps look to make it into the 60s across most of north GA today and
even the low to mid 70s in portions of central GA in the warm sector
of the aforementioned frontal system. Saturday looks a bit cooler
but still above climo prior to the trough axis passing through and
the expected CAA just beyond the short term.

Baker

&&

.LONG TERM /Saturday Night through Thursday/...

Progressive pattern continues through the extended forecast period.
Still looking at the potential for some lingering light rain/snow
showers across the far north Saturday evening in the moderate to
strong cold advection behind the exiting short wave. Chances for any
significant accumulations remain low at this time, however some light
amounts are possible, especially along the ridges and peaks of the
north Georgia mountains. Cold and dry Sunday/Sunday night before
warming returns ahead of the next system approaching Monday night.
Looks like temperatures rebound enough for precipitation to be liquid
from the onset late Monday night/early Tuesday. Tuesday night we
will need to watch for the potential of a brief wintry mix across the
far north once again if the colder air is able to catch up with the
exiting precipitation. Dry and cool Wednesday through Wednesday
night before another warmup ahead of the next system moving in for
the end of the week.

20

&&

.HYDROLOGY...

While the upper forcing and more enhanced deep layer moisture axis
still supports likely showers or light to moderate rain in the
northwestern CWA, we will hold onto the current Flood Watch, though
not confident in higher amounts for any expansion north of the I-85
corridor. QPF has now had more consistency with honing in on
convective banding potential generally along and southeast of the I-
85 corridor through today, which is already occurring at the time of
this discussion in the SW near Columbus. Storm totals are looking to
be near 1.5 inches in this SW to NE swath, with isolated higher
amounts likely given the unseasonably precip efficient environment
with PWATs 1.5-1.75 inches, mostly unidirectional wind field, and
increased CAPE. Feel the flooding threat with any convective banding
is more of an isolated "flashy" type and not high enough progged
rainfall amounts in this area to warrant another watch, but will
definitely need close monitor today.

Baker

&&

.AVIATION...
12Z Update...
LIFR/VLIFR cigs and some dense fog across northern sites this
morning with higher near the southern sites. A warm front moving
northward could have some slight improvements to the northern
sites by 14/15z. Expect more widespread precip development during
the day today and possible banding of heavier showers or
thunderstorms. Kept TSRA mention to the southern sites though
cannot rule out farther north later. Winds east to NE for the
northern sites shifting SSW close to 14z this morning then west
by this afternoon.

//ATL Confidence...12Z Update...
Medium on all elements.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  53  59  34 /  90  70  50   5
Atlanta         66  52  56  33 /  90  70  40  10
Blairsville     60  46  51  28 /  80  80  60  20
Cartersville    62  49  55  31 /  80  80  50  10
Columbus        73  54  60  35 /  90  70  40   5
Gainesville     62  51  55  33 /  80  70  50  10
Macon           75  56  63  34 /  90  80  50   5
Rome            61  49  54  31 /  80  70  50  10
Peachtree City  68  52  57  33 /  90  70  40  10
Vidalia         78  61  67  36 /  50  80  70   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM EST this morning for the
following zones: Banks...Barrow...Bartow...Cherokee...Clarke...
Cobb...Dawson...DeKalb...Douglas...Forsyth...Gwinnett...Hall...
Jackson...Lumpkin...Madison...Morgan...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Pickens...Rockdale...South
Fulton...Walton...White.

Flood Watch through this evening for the following zones:
Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...Walker...
Whitfield.

&&

SHORT TERM...Baker
LONG TERM....20
AVIATION...Baker
Hazardous weather outlook, Jan 3, 5:00 AM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
500 AM EST Fri Jan 3 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 AM EST Fri Jan 3 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Patchy areas of dense fog this morning across portions of north
Georgia, generally along and north of I-20.

A Flood Watch remains in effect through this evening for far
northwest Georgia where moderate to occasionally heavy rainfall could
lead to flooding of creeks, streams and rivers, as well as roadways
and low-lying areas.

There is a marginal risk of isolated severe thunderstorms over much
of central Georgia today into the early evening which could produce
damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Heavy rain will taper off Friday night from west to east, but runoff
from earlier rain could produce rises and continued flooding on area
creeks and rivers.

There is also a slight chance for snow flurries over far north
Georgia Saturday afternoon and Saturday evening, especially in
higher elevations. Little or no accumulation or impacts are expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jan 3, 4:56 AM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
456 AM EST Fri Jan 3 2020

GAZ013>016-021>025-027-032>038-045>049-031500-
Pickens-Dawson-Lumpkin-White-Cherokee-Forsyth-Hall-Banks-Jackson-
Madison-Cobb-North Fulton-Gwinnett-Barrow-Clarke-Oconee-
Oglethorpe-DeKalb-Rockdale-Walton-Newton-Morgan-
456 AM EST Fri Jan 3 2020

...PATCHY DENSE FOG THIS MORNING ACROSS PORTIONS OF NORTH
GEORGIA...

Some patchy dense fog will restrict visibilities down to a quarter
or half mile this morning across portions of north Georgia,
generally along and north of the I-20 corridor including the
Atlanta metro area. Conditions should improve by mid morning. If driving,
slow down, use your headlights, and leave plenty of distance
ahead of you.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 7:17 PM ESTRiver Flood WarningFFCForsyth, Fulton48 hr
Jan 2, 7:23 PM ESTRiver Flood WarningFFCCobb118 min
Jan 2, 11:31 PM ESTRiver Flood WarningFFCForsyth4 hr
Jan 3, 6:12 AM ESTDense Fog AdvisoryFFCBanks, Barrow, Bartow, Cherokee, Clarke, Cobb and 19 more4 hr
Jan 3, 8:38 AM ESTSpecial Weather StatementFFCMeriwether, Troup37 min
Jan 3, 8:45 AM ESTSpecial Weather StatementFFCClayton, DeKalb, Fayette, Fulton30 min
Jan 3, 9:15 AM ESTSpecial Weather StatementFFCDeKalb, Henry, Rockdale30 min
Jan 3, 9:17 AM ESTSpecial Weather StatementFFCMeriwether, Spalding28 min
Jan 3, 9:45 AM ESTSpecial Weather StatementFFCChattahoochee30 min
Jan 3, 10:25 AM ESTSpecial Weather StatementFFCButts, Jasper, Morgan35 min
Jan 3, 11:24 AM ESTRiver Flood WarningFFCGwinnett61 min
Jan 3, 12:54 PM ESTSpecial Weather StatementFFCMacon36 min
Jan 3, 1:08 PM ESTSpecial Weather StatementFFCWilkes37 min
Jan 3, 1:21 PM ESTSpecial Weather StatementFFCJasper24 min
Jan 3, 1:33 PM ESTSpecial Weather StatementFFCHouston27 min
Jan 3, 1:35 PM ESTSpecial Weather StatementFFCCrisp25 min
Jan 3, 1:41 PM ESTSpecial Weather StatementFFCGreene, Morgan34 min
Jan 3, 1:50 PM ESTSpecial Weather StatementFFCMacon, Schley25 min
Jan 3, 1:55 PM ESTSpecial Weather StatementFFCJasper35 min
Jan 3, 2:01 PM ESTSpecial Weather StatementFFCCrisp, Dooly29 min
Jan 3, 2:13 PM ESTSpecial Weather StatementFFCWilkes32 min
Jan 3, 2:26 PM ESTSpecial Weather StatementFFCDodge, Pulaski34 min
Jan 3, 2:37 PM ESTSpecial Weather StatementFFCWashington, Wilkinson23 min
Jan 3, 3:20 PM ESTSpecial Weather StatementFFCWilcox25 min
Jan 3, 3:43 PM ESTSpecial Weather StatementFFCCrisp32 min
Jan 3, 3:48 PM ESTRiver Flood WarningFFCGwinnett, Walton3 hr
Jan 3, 3:57 PM ESTSpecial Weather StatementFFCTwiggs33 min
Jan 3, 4:55 PM ESTSpecial Weather StatementFFCLaurens35 min
Jan 3, 5:54 PM ESTSpecial Weather StatementFFCJefferson21 min
Jan 3, 6:00 PM ESTTornado WarningFFCJefferson15 min
Jan 3, 6:27 PM ESTSpecial Weather StatementFFCLaurens33 min

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.